question-icon

What causes loose grainy stool when diagnosed with lymphocytic colitis?

default
Posted on Wed, 15 Mar 2017
Question: I have lymphocytic (microscopic) colitis and my bowel movements are a not diarrhea but are loose and unformed, normal brown color, and -what's freaking me out - grainy or XXXXXXX A course of budesonide (steroid) alleviated that but now I'm reducing from 9 to 6 mg/day, with a hopeful view to a 3mg daily maintenance dose, but the grainy/sandy stuff is back. Is this just part and parcel of having this colitis and I should just put up with it using a little Imodium ( just takes a bit to control it), or do I have to go have an upper GI or anything else fun like that. It is never black, red or tarry, just normal poop brown but like a pile of grains or sand. Any advice will be greatly appreciated!!
doctor
Answered by Dr. Ramesh Kumar (2 hours later)
Brief Answer:
Details below.

Detailed Answer:
Hi
Thanks for chosing HealthcareMagic for query,
Grainy and sand like stool can be because of Microscopic colitis also.
However lack of Taurine can also cause this,When there is a lack of taurine, a sand-like substance can develop in the digestive system and show up in the stool XXXXXXX stools are commonly associated with a bile acid imbalance caused by a taurine deficiency.Taurine is an amino acid in our body that is involved in the production of taurcholic acid.Taurcholic acid helps produce bile in the liver.
Bile acids are involved in fat absorption.Long-standing intestinal inflammation, and sulfur depletion can contribute to this problem.
Taurine, as a supplement of 100 to 500mg per day, can be helpful.(Discuss with your Gastroenterologist)
However without a clinical evaluation it would be difficult to determine the cause of your symptoms. Possibilities that can be considered are malabsorption, infections ,inflammations, inadequate fiber intake etc.

I would suggest switching to a healthy low fat diet with plenty of fruits and green leafy vegetables,Take atleast 40 grams of fibres daily in your diet,Isapghullu husk 2tsf should be taken every night before going to bed to increase the bulk of stool; and see if these help with the symptoms. If there is no improvement seen or the stools continue to be grainy and XXXXXXX you may consider an evaluation by a gastroenterologist.
Tests to be done are
Stool routine and microscopy.
Liver function tests
CT abdomen.
Thanks.

Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ramesh Kumar (44 minutes later)
Thank you very much. What did you mean by "Isapghullu husk 2tsf should be taken every night"? What substance is that? Also when/how should the taurine be taken. I so appreciate your guidance. XXXXXXX
doctor
Answered by Dr. Ramesh Kumar (34 minutes later)
Brief Answer:
Follow up answer

Detailed Answer:

Hi again,
It is a source of natural fibre which helps to regulate bowel function. These drugs are designed to attract water into your stools, making them softer and easier to pass, thus reducing constipation. Psyllium is a form of fiber made from the husks of the Plantago ovata plant's seeds. It sometimes goes by the name ispaghula.Its available in USA by brand name FYBOGEL.
Soak it in half cup of water or milk for 10 minutes and after that take 2 tsf before going to bed.
Taurine is a type of amino acid. Taurine supplements are available over counter,Can be taken after breakfast everyday.
Follow up after 10 days.
Thanks
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ramesh Kumar (14 minutes later)
Thank you so much!!
doctor
Answered by Dr. Ramesh Kumar (2 minutes later)
Brief Answer:
Get well soon.

Detailed Answer:
Get well soon.
Don't take imodium it's not a very safe drug.
Just follow all the advices and you will feel much better in 10 days.
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 2690 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes loose grainy stool when diagnosed with lymphocytic colitis?

Brief Answer: Details below. Detailed Answer: Hi Thanks for chosing HealthcareMagic for query, Grainy and sand like stool can be because of Microscopic colitis also. However lack of Taurine can also cause this,When there is a lack of taurine, a sand-like substance can develop in the digestive system and show up in the stool XXXXXXX stools are commonly associated with a bile acid imbalance caused by a taurine deficiency.Taurine is an amino acid in our body that is involved in the production of taurcholic acid.Taurcholic acid helps produce bile in the liver. Bile acids are involved in fat absorption.Long-standing intestinal inflammation, and sulfur depletion can contribute to this problem. Taurine, as a supplement of 100 to 500mg per day, can be helpful.(Discuss with your Gastroenterologist) However without a clinical evaluation it would be difficult to determine the cause of your symptoms. Possibilities that can be considered are malabsorption, infections ,inflammations, inadequate fiber intake etc. I would suggest switching to a healthy low fat diet with plenty of fruits and green leafy vegetables,Take atleast 40 grams of fibres daily in your diet,Isapghullu husk 2tsf should be taken every night before going to bed to increase the bulk of stool; and see if these help with the symptoms. If there is no improvement seen or the stools continue to be grainy and XXXXXXX you may consider an evaluation by a gastroenterologist. Tests to be done are Stool routine and microscopy. Liver function tests CT abdomen. Thanks.